Skip to main content Accessibility help
×
Home

Vagal changes following cancer chemotherapy: Implications for the development of nausea

  • GARY R. MORROW (a1), PAUL L.R. ANDREWS (a2), JANE T. HICKOK (a1) and ROBERT STERN (a3)

Abstract

Many physiological changes that occur contemporaneously with nausea are mediated by the autonomic nervous system, but the specific autonomic changes associated with nausea have not been characterized. Cardiac parasympathetic (vagal) activity as indicated by heart rate variability, measured as the standard deviation of successive differences (SDSD) in beat-to-beat intervals, was assessed in 24 women with ovarian cancer immediately prior to and accompanying nausea that occurred following anticancer chemotherapy. A progressive increase in SDSD followed infusion of the chemotherapy agent, indicating a rise in cardiac parasympathetic (vagal) activity, with onset of nausea consistently occurring after the peak activity had been reached, at a time when SDSD was decreasing. An increase in parasympathetic activity seems to set the stage for the expression of nausea but an additional stimulus is apparently needed to finally trigger the event.

  • View HTML
    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Vagal changes following cancer chemotherapy: Implications for the development of nausea
      Available formats
      ×

      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Vagal changes following cancer chemotherapy: Implications for the development of nausea
      Available formats
      ×

      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Vagal changes following cancer chemotherapy: Implications for the development of nausea
      Available formats
      ×

Copyright

Corresponding author

Address reprint requests to: Dr. Gary R. Morrow, Behavioral Medicine Unit, University of Rochester Cancer Center, 601 Elmwood Avenue, Box 704, Rochester, NY 14642, USA. E-mail: gary_morrow@urmc.rochester.edu.

Keywords

Vagal changes following cancer chemotherapy: Implications for the development of nausea

  • GARY R. MORROW (a1), PAUL L.R. ANDREWS (a2), JANE T. HICKOK (a1) and ROBERT STERN (a3)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed